Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at May 28, 2021, 5:58 PM EDT for Carter County, Sullivan County, Washington County, Tennessee; City of Bristol, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2021, 5:58 PM EDT (21:58 UTC)
- Expired
- May 28, 2021, 7:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Morristown, TN
Counties Carter County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA
The radar
The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:50 PM EDT | TSTM WND DMG | Hampton, TN | REPORTS OF TREES DOWN AROUND HAMPTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712
WWUS84 KMRX 282158
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
558 PM EDT Fri May 28 2021
TNZ016-017-042-044>047-VAZ005-008-282300-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Carter TN-Unicoi TN-Hawkins TN-Washington VA-Scott VA-
558 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
HAWKINS...WASHINGTON...EASTERN GREENE...NORTHERN UNICOI...WESTERN
CARTER...SOUTHEASTERN SCOTT AND SOUTHWESTERN WASHINGTON COUNTIES AND
THE CITY OF BRISTOL UNTIL 700 PM EDT...
At 557 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Gate City to 11 miles
southeast of Surgoinsville to near Tusculum to 6 miles east of
Parrottsville. Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Greeneville,
Elizabethton, Erwin, Gate City, Jonesborough and Tusculum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3615 8220 3616 8222 3613 8225 3609 8259
3603 8293 3600 8296 3603 8300 3604 8301
3619 8282 3635 8277 3664 8276 3674 8234
3672 8233 3671 8233 3676 8224 3680 8205
3650 8200
TIME...MOT...LOC 2157Z 252DEG 42KT 3660 8269 3638 8270 3622 8274 3604
8298
$$
JLBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 28, 3:49 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 28, 3:49 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 349 PM EDT Fri May 28 2021 .SHORT TERM...(Tonight and Saturday)... A pre-frontal line of showers and thunderstorms is moving across northern and western sections of the forecast area at mid afternoon. Gusty winds to 40 mph and locally heavy rain is falling in the line with heaviest rainfall over the northern plateau. Small hail is possible in the storms too. Temperatures are in the 80s out ahead of the line with 85 at Chattanooga to mid 60s to around 70 in rain cooled areas. Eastern sections of the forecast area will see the showers and storms in the next few hours. Still possible that a few storms could produce higher wind gusts and knock some trees down. Later this evening more showers are possible ahead of cold front now moving across western Tennessee. This activity should be lighter than the current activity. Adjusted forecast to lower rain chances after 06Z Saturday. Lows tonight will be much colder than the last several days mostly 50s. Saturday behind cold front deep upper trough settles over the eastern states with shortwave energy rotating across the region. Clouds will be slow to clear with a chance of showers. Highest chances across the northeast part of the region. Temperatures will be about 15 degrees cooler...in the mid 60s to near 70. TD .LONG TERM...(Saturday night through Friday)... Key Messages: 1. Light and lingering rain showers Saturday night into Sunday morning across northeast TN and southwest VA, drier Sunday through Tuesday. 2. Moisture and temperatures will gradually rebound mid-week through the end of the week along with increasing chances of precipitation. Upper trough will be pulling out of the area Saturday night. There may be a few light, lingering, showers early Saturday evening into Sunday morning across northeast TN and SWVA. Overnight lows will range from the upper 40s to near 50. On Sunday, clouds may linger across northeast TN and SWVA in the morning before clearing out late afternoon as northwest flow helps to bring drier air into the region. Most other areas should see plenty of sun. Highs will top out in the upper 60s to mid 70s. Northwest flow transitions to zonal flow on Monday but with dry air remaining. The rising heights will allow temperatures to be warmer with highs in the upper 70s to low 80s. Both temperatures and moisture climb on Tuesday as a high pressure to our east provides southwesterly flow across our area. Most areas will stay dry but will have a slight chance POP in for the eastern mountains. Our best chances for precip look to occur on Wednesday and Thursday though there are model differences. On Wednesday, a shortwave will move out of the Great Plains and toward our area. On Thursday, the GFS shows this shortwave moving up through the Ohio River Valley and getting absorbed into a long wave trough as it's swinging through the Great Lakes Region. However, the ECMWF shows the shortwave becoming cutoff and forming a closed low. We should get rain/storms regardless of how this plays out. The main difference will be timing. With the GFS, precip chances would linger through Friday as the trough will be a slow mover due to a Bermuda high in place to the east. The ECMWF would keep precip going [past the extended forecast due to the cutoff low. Temps Wednesday through Friday will be in the low 80s for highs and 60s for lows. SR && .AVIATION... 18Z TAF DISCUSSION. Ceilings will drop to MVFR because of thunderstorms this afternoon temporarily and gusty winds from the southwest will continue through early evening with gusts up to around 25 knots. Lower clouds and showers may reform ahead of the cold front by late evening. MVFR ceilings to linger late tonight and slowly improve by late morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 57 70 51 76 53 / 40 10 0 0 0 Knoxville McGhee Tyson Airport, TN 57 66 51 70 50 / 70 20 10 10 0 Oak Ridge, TN 56 66 48 71 49 / 70 10 10 10 0 Tri Cities Airport, TN 58 67 50 66 47 / 90 20 20 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 28, 3:23 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 323 PM EDT Fri May 28 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 323 PM EDT Fri May 28 2021 /223 PM CDT Fri May 28 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will move across the region through early this evening. An isolated storm could be severe late this afternoon into the evening producing localized damaging winds up to 60 mph and hail up to quarter size. The thunderstorms will also produce locally heavy rainfall that could cause ponding in low-lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TD/SR
In the hours before
Local storm report, May 28, 5:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 1 WSW ALPHA 36.17N 83.40W
05/28/2021 E60 MPH HAMBLEN TN NWS EMPLOYEE
SUSTAINED WINDS AROUND 40MPH WITH STRONGEST
GUSTS UP TO AROUND 60MPH.
&&Special weather statement, May 28, 5:18 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Fri May 28 2021
TNZ015-016-038>040-042-070-282200-
Jefferson TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-
518 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...EASTERN
JEFFERSON...NORTHERN COCKE...GREENE...NORTHEASTERN GRAINGER AND
HAMBLEN COUNTIES UNTIL 600 PM EDT...
At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sneedville to near Morristown to 7 miles
south of New Market. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kingsport, Morristown, Greeneville, Jefferson City, Rogersville,
Dandridge, Sneedville, Bean Station, Tusculum and White Pine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8261 3657 8260 3658 8262 3652 8261
3651 8263 3649 8263 3646 8270 3643 8268
3641 8270 3641 8263 3620 8265 3601 8295
3596 8352 3601 8360 3615 8333 3652 8332
3660 8307
TIME...MOT...LOC 2117Z 253DEG 43KT 3647 8324 3617 8325 3600 8359
JLBLocal storm report, May 28, 5:31 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 NNW ALPHA 36.21N 83.41W
05/28/2021 HAMBLEN TN AMATEUR RADIO
TREES DOWN AND LIMBS BROKEN IN PANTHER CREEK
STATE PARK.
&&Local storm report, May 28, 5:35 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 2 NE ALPHA 36.20N 83.36W
05/28/2021 M67 MPH HAMBLEN TN TRAINED SPOTTER
SPOTTER MEASURED 67MPH GUST. NUMEROUS LARGE
TREE LIMBS DOWN.
&&
MCDSpecial weather statement, May 28, 5:40 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
540 PM EDT Fri May 28 2021
NCZ060-TNZ085>087-101-102-282245-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-McMinn TN-
540 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE...POLK...
SOUTHEASTERN MCMINN AND SOUTHERN MONROE COUNTIES UNTIL 645 PM EDT...
At 540 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Etowah to near Benton to 10 miles
southeast of Wildwood Lake. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Benton, Ducktown, Etowah, Englewood, Tellico Plains, William L.
Davenport Refuge, Coker Creek, Conasauga, Violet and Big Frog
Mountain.
LAT...LON 3499 8477 3543 8450 3549 8394 3541 8402
3537 8401 3535 8404 3531 8404 3527 8401
3499 8422
TIME...MOT...LOC 2140Z 262DEG 30KT 3538 8448 3517 8461 3502 8469
JLBSpecial weather statement, May 28, 5:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
558 PM EDT Fri May 28 2021
TNZ016-017-042-044>047-VAZ005-008-282300-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Carter TN-Unicoi TN-Hawkins TN-Washington VA-Scott VA-
558 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
HAWKINS...WASHINGTON...EASTERN GREENE...NORTHERN UNICOI...WESTERN
CARTER...SOUTHEASTERN SCOTT AND SOUTHWESTERN WASHINGTON COUNTIES AND
THE CITY OF BRISTOL UNTIL 700 PM EDT...
At 557 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Gate City to 11 miles
southeast of Surgoinsville to near Tusculum to 6 miles east of
Parrottsville. Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Greeneville,
Elizabethton, Erwin, Gate City, Jonesborough and Tusculum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3615 8220 3616 8222 3613 8225 3609 8259
3603 8293 3600 8296 3603 8300 3604 8301
3619 8282 3635 8277 3664 8276 3674 8234
3672 8233 3671 8233 3676 8224 3680 8205
3650 8200
TIME...MOT...LOC 2157Z 252DEG 42KT 3660 8269 3638 8270 3622 8274 3604
8298
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:44 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 46 min |
| May 28, 2:58 PM EDT | Areal Flood Advisory | MRX | Campbell, Morgan, Scott | 3 hr |
| May 28, 3:00 PM EDT | Special Weather Statement | MRX | Grainger | 45 min |
| May 28, 3:08 PM EDT | Special Weather Statement | MRX | Sullivan | 37 min |
| May 28, 3:33 PM EDT | Special Weather Statement | MRX | Campbell, Morgan, Roane, Scott | 42 min |
| May 28, 3:54 PM EDT | Special Weather Statement | MRX | Loudon | 36 min |
| May 28, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 47 min |
| May 28, 4:13 PM EDT | Special Weather Statement | MRX | Anderson, Claiborne, Grainger, Knox, Union | 47 min |
| May 28, 4:18 PM EDT | Special Weather Statement | MRX | Monroe | 42 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 43 min |
| May 28, 4:56 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen, Jefferson | 49 min |
| May 28, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 43 min |
| May 28, 5:18 PM EDT | Special Weather Statement | MRX | Greene, Hamblen, Hancock, Hawkins, Jefferson | 42 min |
| May 28, 5:35 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 40 min |
| May 28, 5:40 PM EDT | Special Weather Statement | MRX | Monroe, Polk | 65 min |
| May 28, 6:42 PM EDT | Special Weather Statement | MRX | Carter, Johnson | 48 min |
| May 28, 6:46 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 29 min |
| May 28, 3:38 PM EDT | Special Weather Statement | MRX | Washington | 37 min |
| May 28, 6:29 PM EDT | Special Weather Statement | MRX | Cherokee, Clay | 46 min |
| May 28, 7:28 PM EDT | Special Weather Statement | MRX | Clay | 47 min |
Nearby
Special Weather Statements in Tennessee, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.